West Virginia, 2003

Flash Flood in West Virginia, May 9, 2003

May 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 9, 10:15 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, May 9, 10:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1115 AM EDT FRI MAY 9 2003

UPDATE INCLUDES FLOOD WATCH FOR OUR SOUTHERN COUNTIES.  HEAVY RAIN HAS
OCCURRED ALL MORNING WITH NUMEROUS REPORTS OF 1.00 TO 2.00 IN THE
PAST 3 HOURS.  REPORTS OF FLOODING AND ROAD CLOSURES HAVE COME FROM
TRAINED SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS.

WATCHING STORMS DEVELOP IN EASTERN IN AND WESTERN OH IN THE DRY SLOT
AND POTENTIAL DEVELOPMENT IN THE WARM SECTOR THIS AFTERNOON.  BETTER
CHANCE LATE SATURDAY AND SATURDAY NIGHT FOR SEVERE WEATHER.

FCSTID =   25
PIT   72  60  78  60 /  60  40  40  40
HLG   72  60  78  60 /  60  40  40  40
MGW   74  61  80  65 /  60  40  40  40
ZZV   73  62  78  62 /  60  40  40  40
PHD   71  62  78  62 /  60  40  40  40
FKL   67  56  75  59 /  60  40  40  40
DUJ   65  56  75  59 /  60  40  40  40
LBE   71  60  78  60 /  60  40  40  40
BTP   68  56  75  59 /  60  40  40  40
IDI   72  60  78  60 /  60  40  40  40
ODM   69  55  75  60 /  60  40  40  40

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING AND AFTERNOON FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS MORNING AND AFTERNOON FOR ZONES PAZ031>032.

WV...FLOOD WATCH FOR THIS MORNING AND AFTERNOON FOR ZONES WVZ004...
WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, May 9, 4:10 AM EST, 8 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
510 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE
DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE
HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS
CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND
LIGHTNING.

THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS
WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER
OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL
BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE
LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME
LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS.

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO
VALLEY SUNDAY.

SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE
STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE
THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO
BE FREQUENT CLOUD TO GROUND LIGHTNING.

A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO
VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS
TODAY AND TONIGHT.

In the hours before

Special weather statement, May 9, 8:48 AM EST, 4 hours 12 minutes before
OHZ059-PAZ031-032-WVZ004-012-021-022-091500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT FRI MAY 9 2003

SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY DOWNPOURS...HAVE PUT DOWN
A LITTLE OVER AN INCH OF RAIN IN MUCH OF THE AREA. THIS AMOUNT OF
RAIN CAN CAUSE LOW LAND AND STREET FLOODING. THE HEAVIEST RAIN WILL
MOVE OUT OF THE AREA BETWEEN 10:30 AND 11:00 AM.

The radar

The Pittsburgh radar (KPBZ), 127 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Preston

When
May 9, 1:00 PM EST to 2:00 PM EST
Where
Preston County, Albright
Reported by
EMERGENCY MANAGER
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

Wolen Mill road flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358710.